H pylori

Hi there

I posted recently about my hubby being positive for H Pylori. I have had digestive issues for years so I asked GP if I could be tested. It was a real fight as she did not see the need as I did not have any acidly type symptoms. Anyway it turns out that I am positive for H Pylori and I now have to take two types of antibiotics and Omeprozole (sp?) a PPI. I don't really suffer reflux or acid. I actually think that I have low stomach acid as I don't seem to digest food very well and stomach emptying is delayed. I also get constipation. So I tried the PPI last night and today I have got horrendous acid stomach, burning and heartburn. It is awful. I never get these type of symptoms.

Does anyone know if I could take the antibiotics alone without taking the ppi's or shall I just preserve with them. Would it make a difference in eliminating the H Pylori? Thanks for any advice or thoughts. :)

CA x

7 Replies

oldestnewest
  • Hi just looking quickly over your post. You really need to get the constipation sorted. I can't see how a tablet for reducing acid can actually increase it. But I'm not qualified .You could only ask your GP or Gastroenterologist about that. Maybe you could try a different PPI or Antacid tablets instead or maybe Peptac or Gaviscon medicine.

    Haven't personal experience of Hpylori but my Mum had it. I'm more of an expert on Constipation !!

    Have you actually got a stomach or duodenal ulcer then? You will need some protection if you do.

    I'm on Lansoprazole to protect my throat as I have Laryngophayngeal Reflux.

    You will experience slow motility of food with constipation. How are you treating that. Do you take Fybogels every evening. Are you taking Lactulose medicine. Do you drink plenty of water and only decaffeinated tea or coffee?

    You've only had one PPI do you think that could really be the cause of the new symptoms.?

    Were you also bloated?

    Just some points you may wish to consider.

    Hope this is of some help.

    x Mary

    🐥

  • Thanks for your reply. I guess it could have been the antibiotics giving me the symptoms. I know you are supposed to feel a bit rough on this treatment. I oil some bicarbonate of soda in water and it feels a bit better now. I don't have an ulcer at all. But from what I understand H Pylori can cause all sorts of symptoms including constipation. I do take lactulose and laxido and magnesium. Alas it just seems to be slow motility probably from not being optimal on Thyroid meds yet. I think I do have low acid as opposed to high acid as is common in hypo. I do try to take ACV and digestive enzymes when I can afford them. I do not like the idea of taking the ppi's due to the difficulty in comming off them and their effect of reducing vitamin b12 but I will do if I have too in order to eliminate the HP. I tend to subscribe to the theory that it is low acid rather than low that can cause all these symptoms and I don't wish to further lower mine. Obviously that is opposite to what GPs generally believe. It's a mine field for sure. Thanks for your help. :)

  • Hi again. You've had digestive issues for years - what investigations have you had? Have you ever had an Ultrasound scan of your abdomen to check your gallbladder. Could any of your symptoms be caused by gall stones?

    ps

    I suffered acid damage to my throat when I was undiagnosed and untreated Hypothyroid.

    X🐥

  • I've not heard of Hpylori causing constipation or other symptoms. I thought it was a bacteria that causes ulcers in the stomach and small intestine.

    Have you looked at Hpylori NHS choices - treating ulcers and gastritis? Worth a read.

    I used to be on Fybogels until a GP changed them to Laxido 'because they act quicker' she said. Couldn't understand why I was feeling hungry but 'full' lower down at the same time. When I had investigations the Barium Enema xray revealed Diverticular in all three sections of the large bowel and Fecal retention in the Caecum.

    An Ultrasound scan revealed numerous Gallstones.

    I have severe bowel conditions due to I believe long term constipation which was due to I believe long time undiagnosed, untreated Hashimoto's.

    I'm not taking any laxatives or Fybogels now haven't for years.

    You've had digestive issues for years - isn't it about time you had some more investigations? I know it's a pain going back to the GP especially when they can seem so dismissive and slow to act. But I would keep pestering them for referals to Gastroenterology and a Colorectal Specialist.

    You deserve full diagnosis.

    X

  • A PPI and 2 antibiotics is standard treatment for H Pylori, but it is only for 14 days. Having had a quick read of some bits of the following link it seems that PPIs are given on the assumption that the patient has gastritis or ulcers.

    uptodate.com/contents/helic...

    The following paper (rather old - from 2004) actually explains what the PPI does in H Pylori treatment :

    ncbi.nlm.nih.gov/pmc/articl...

    This next paper (even older - 1997) actually investigates H Pylori treatment with and without PPIs (anti-secretory drugs) :

    onlinelibrary.wiley.com/doi...

    A more recent paper (2012) on the subject of H Pylori and PPIs :

    annalsgastro.gr/index.php/a...

    Some more links on the subject :

    evidence.nhs.uk/formulary/b...

    evidence.nhs.uk/formulary/b...

    The second link gives various regimes for dealing with H Pylori, and it is noticeable that every single one includes a PPI.

    I'm afraid you will have to read my links or find some more of your own. I can't tell you whether or not you can or should treat your H Pylori with or without PPIs. I have no medical training.

  • I had h pylori bacter but I was diagnosed and treated by a private gp practising functional medicine. I also had a fungal infection and I also tend to have poor gut motility. I was treated with mastic gum and digestive enzymes containing pepsin and betaine hcl. Cut out all sugar, it feeds all bacteria. Next test came back negative 😁. No ppi no antibiotics. I still have problems with gut motility but I am being investigated for scleroderma and looking at the other symptoms, Raynaud's, joint problems, I think it is a strong possibility. Also having my adrenals and thyroid checked. I paid for Blue horizon thyroid check and that came back as fine. By the way h pylori bacter can also cause problems with gall bladder. If the first part of digestion does not go well with adequate stomach acid it will affect the next part, ie the release of bile from the gall bladder. Check out drmyhill.co.uk myhill's site.

  • Hi the antibiotics are important I know that and when you finish them go on the strongest probiotic and prebiotic, you can go to a compounding chemist, I went on 500 billion strength. I had Dysbiosis,

You may also like...